Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2011, 5:23 PM CDT for Pecos County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2011, 5:23 PM CDT (22:23 UTC)
- Expired
- Jun 10, 2011, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -670 J/kg
- Mixed-layer LCL
- 2445 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WUUS54 KMAF 102223 SVRMAF TXC371-102315- /O.NEW.KMAF.SV.W.0052.110610T2223Z-110610T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT FRI JUN 10 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 615 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER U.S. HIGHWAY 385... OR 12 MILES SOUTH OF FORT STOCKTON...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CENTRAL PECOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3088 10260 3054 10273 3066 10304 3083 10298 TIME...MOT...LOC 2222Z 285DEG 4KT 3072 10291 $$
1 follow-up statement
993 WWUS54 KMAF 102249 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM CDT FRI JUN 10 2011 TXC371-102315- /O.CON.KMAF.SV.W.0052.000000T0000Z-110610T2315Z/ PECOS TX- 549 PM CDT FRI JUN 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL PECOS COUNTY... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR ABOUT 12 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3088 10260 3054 10273 3066 10304 3083 10298 TIME...MOT...LOC 2247Z 297DEG 13KT 3073 10281 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:43 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 10, 2:43 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT FRI JUN 10 2011 .DISCUSSION... EXPECT HOT TEMPERATURES TO CONTINUE THROUGH THE NEXT SEVEN DAYS AS AN UPPER RIDGE OVER MEXICO EXPANDS OVER THE THE AREA. PRECIPITATION CHANCES WILL NOT BE SPECTACULAR...BUT A LITTLE BETTER IN THE NEAR TERM. UNFORTUNATELY SOME SEVERE STORMS WILL BE POSSIBLE... ESPECIALLY THIS AFTERNOON AND EVENING. THE UPPER RIDGE OVER MEXICO STILL EXTENDED NORTHEASTWARD OVER THE REGION THIS AFTERNOON... ALTHOUGH WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH MOVING EASTWARD OVER SOUTHERN NEW MEXICO WAS FLATTENING THE RIDGE SOMEWHAT. HEIGHT/SURFACE PRESSURE FALLS AHEAD OF THIS WAVE WERE KEEPING WINDS SOUTHERLY OVER EASTERN PORTIONS OF THE AREA WITH DEWPOINTS IN THE 40S AND 50S ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS. A COLD FRONT HAS MOVED TO SOUTH OF ARTESIA TO NEAR HOBBS...THEN NORTHEASTWARD TO LUBBOCK AND INTO SOUTHWEST OKLAHOMA WITH MID 40 TO LOWER 50 DEWPOINTS ALONG AND BEHIND IT. THE FRONT WILL STALL MAYBE A LITTLE FURTHER SOUTH THAN IT'S CURRENT LOCATION. A SURFACE LOW WAS LOCATED OVER THE UPPER TRANS PECOS WITH A DRYLINE SHARPENING UP FROM LAMESA SOUTH THROUGH MIDLAND AND BAKERSFIELD AS DRIER AIR MIXED EAST OF THE SURFACE LOW/TROUGH. EXPECT AN UNCAPPED ENVIRONMENT THIS ATMOSPHERE DUE TO WELL ABOVE NORMAL TEMPERATURES. WE MAY SET ANOTHER RECORD HIGH THIS AFTERNOON SINCE MIDLAND INTERNATIONAL HIT 100 DEGREES A LITTLE AFTER 1 PM...AND THE CURRENT RECORD FOR THIS DATE IS 103...SET IN 1958. HAVE INCREASED POPS TO THE CHANCE CATEGORY OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND EVENING SINCE CONVECTION IS EXPECTED TO DEVELOP WITHIN THE NEXT FEW HOURS ALONG THE FRONTAL BOUNDARY AS MID LEVEL LIFT INCREASES AHEAD OF THE APPROACHING SHORTWAVE TROUGH. MORE WIDELY SCATTERED THUNDERSTORMS WILL FORM ALONG THE SURFACE TROUGH AND DRYLINE. INSTABILITY IS AROUND 500 TO 1000 J/KG AT 10/19Z OVER EASTERN PORTIONS OF THE AREA AND WILL LIKELY RISE AS WE HIT MAX HEATING. SOME OF THE STORMS WILL BE SEVERE...ESPECIALLY ALONG THE FRONT DUE TO 0 TO 6 KM BULK SHEAR OF 30 TO 40KT AND GOOD DIRECTIONAL SHEAR. A FEW SUPERCELLS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. A LOW LEVEL JET WILL INCREASE OVER THE PERMIAN BASIN THIS EVENING AND POSSIBLY PROLONG CONVECTION AS MUCH INSTABILITY WILL BE AVAILABLE AND SEVERAL OUTFLOW BOUNDARIES COULD BE ROAMING THE AREA...ASIDE FROM THE FRONTAL BOUNDARY AND SURFACE TROUGH/DRYLINE. WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE FORECAST...IN ADDITION TO THE HWO. SOME CONVECTION MAY DEVELOP AGAIN SATURDAY...BUT IT APPEARS THE DAVIS MOUNTAINS WILL BE THE FAVORED AREA AS THE SURFACE TROUGH SETS UP IN THE LEE OF THE HIGHER TERRAIN. THE DRYLINE SHARPENS UP AGAIN SATURDAY AFTERNOON...BUT THE ATMOSPHERE MAY STAY CAPPED IN THESE AREAS AS THE UPPER RIDGE BEGINS TO STRENGTHEN. THE SAME WILL BE SO FOR SUNDAY...ALTHOUGH HAVE INCLUDED ISOLATED POPS OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS...ESPECIALLY FOR THE EVENING WHEN THE CAP MAY BE ERODED BY A PASSING SHORTWAVE TROUGH. ASIDE FROM ISOLATED THUNDERSTORMS IN THE DAVIS MOUNTAINS MONDAY...HAVE KEPT POPS OUT OF THE REST OF THE FORECAST DUE TO THE RIDGE BEING CENTRALLY LOCATED OVER THE AREA. THE FLOW ALOFT WILL BECOME MORE NORTHWESTERLY MID TO LATE NEXT WEEK AS THE UPPER RIDGE IS SHUNTED SOUTH BY SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN AND CENTRAL U.S. PLAINS. HAVE GONE WELL ABOVE MOS GUIDANCE THROUGH THE EXTENDED SINCE GUIDANCE HAS PROVEN SORELY WANTING IN THE TEMPERATURE DEPARTMENT OF LATE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 101 74 102 / 20 10 10 10 CARLSBAD NM 65 104 68 106 / 0 10 10 10 DRYDEN TX 75 101 74 101 / 10 10 10 20 FORT STOCKTON TX 74 102 74 102 / 20 20 20 20 GUADALUPE PASS TX 68 94 68 97 / 0 0 0 10 HOBBS NM 62 99 65 101 / 20 10 10 20 MARFA TX 56 100 57 100 / 10 20 20 20 MIDLAND INTL AIRPORT TX 71 102 73 103 / 20 10 10 10 ODESSA TX 73 101 75 102 / 20 10 10 20 WINK TX 73 105 73 106 / 20 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 76/67
Hazardous weather outlook, Jun 10, 1:02 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 102 PM CDT FRI JUN 10 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 102 PM CDT FRI JUN 10 2011 /1202 PM MDT FRI JUN 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE NORTHERN PERMIAN BASIN...AND A SLIGHT CHANCE FOR THE REST OF THE PERMIAN BASIN...TRANS PECOS...MARFA PLATEAU AND BIG BEND. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY THE STORMS THAT OCCUR FURTHER NORTH. THE STRONGER STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL. ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS AFTERNOON AND EARLY THIS EVENING IN GAPS AND PASSES IN THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING DAVIS MOUNTAINS...LOWER TRANS PECOS AND BIG BEND. ISOLATED THUNDERSTORMS MAY BE SEEN OVER THE PERMIAN BASIN SATURDAY AS WELL. A FEW STORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 10, 4:01 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 401 PM CDT FRI JUN 10 2011 TXZ045-046-102130- DAWSON-GAINES- 401 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 430 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER LOOP AT 400 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS UP TO 55 MPH... DEADLY CLOUD TO GROUND LIGHTNING IS POSSIBLE. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Jun 10, 4:15 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT FRI JUN 10 2011 TXZ075-102145- PECOS- 415 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF BELDING AT 414 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Jun 10, 4:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 PM CDT FRI JUN 10 2011 TXZ047-048-102145- SCURRY-BORDEN- 416 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ARAH AT 415 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM IS MOVING TOWARD FLUVANNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Jun 10, 4:49 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 449 PM CDT FRI JUN 10 2011 TXZ075-102215- PECOS- 449 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF BELDING AT 449 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Jun 10, 4:51 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT FRI JUN 10 2011 TXZ046-047-102215- DAWSON-BORDEN- 451 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN DAWSON AND NORTHWESTERN BORDEN COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF GRANDVIEW AT 451 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Jun 10, 5:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 516 PM CDT FRI JUN 10 2011 TXZ075-102300- PECOS- 516 PM CDT FRI JUN 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER U.S. HIGHWAY 385 IN CENTRAL PECOS COUNTY AT 515 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS IN EXCESS OF 60 MPH... DIME SIZED HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| Jun 10, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| Jun 10, 6:50 PM CDT | Areal Flood Advisory | MAF | Scurry | 115 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.